Tags

Type your tag names separated by a space and hit enter

Statin myopathy: a review of recent progress.
Curr Opin Rheumatol. 2010 Nov; 22(6):644-50.CO

Abstract

PURPOSE OF REVIEW

Statins are commonly prescribed lipid-lowering medications that significantly reduce the risk of cardiovascular events. However, they can have myotoxic effects ranging in severity from myalgias to rhabdomyolysis. This review focuses on recent progress in defining the clinical features and mechanism(s) of statin-induced myopathy.

RECENT FINDINGS

Although severe myotoxicity is a very rare event, most recent studies suggest that myalgias and relatively low-level muscle damage may occur in a substantial number of patients treated with statins. Those taking medications that increase serum statin concentrations are at greater risk for severe muscle side-effects, as are those with a polymorphism in the gene encoding a hepatic statin transporter. Although the mechanism of muscle damage remains to be fully elucidated, a number of in-vitro studies suggest that inhibition of protein prenylation may underlie the myotoxic effects of statins, possibly through the induction of pro-apoptotic pathways. In addition, recent reports have indicated that statins may trigger an immune-mediated necrotizing myopathy with many features of polymyositis.

SUMMARY

Severe myopathy is a rare and generally self-limited side-effect of statin medications. However, myalgias are much more common and limit their use in many patients. Recent evidence also suggests that statins are associated with the development of a unique form of immune-mediated myopathy. Awareness of this newly described entity is important, as these patients may require immunosuppressive therapy.

Authors+Show Affiliations

Department of Neurology, Johns Hopkins School of Medicine, Baltimore, Maryland, USA.No affiliation info available

Pub Type(s)

Journal Article
Research Support, N.I.H., Extramural
Review

Language

eng

PubMed ID

20827205

Citation

Mammen, Andrew L., and Anthony A. Amato. "Statin Myopathy: a Review of Recent Progress." Current Opinion in Rheumatology, vol. 22, no. 6, 2010, pp. 644-50.
Mammen AL, Amato AA. Statin myopathy: a review of recent progress. Curr Opin Rheumatol. 2010;22(6):644-50.
Mammen, A. L., & Amato, A. A. (2010). Statin myopathy: a review of recent progress. Current Opinion in Rheumatology, 22(6), 644-50. https://doi.org/10.1097/BOR.0b013e32833f0fc7
Mammen AL, Amato AA. Statin Myopathy: a Review of Recent Progress. Curr Opin Rheumatol. 2010;22(6):644-50. PubMed PMID: 20827205.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Statin myopathy: a review of recent progress. AU - Mammen,Andrew L, AU - Amato,Anthony A, PY - 2010/9/10/entrez PY - 2010/9/10/pubmed PY - 2011/6/29/medline SP - 644 EP - 50 JF - Current opinion in rheumatology JO - Curr Opin Rheumatol VL - 22 IS - 6 N2 - PURPOSE OF REVIEW: Statins are commonly prescribed lipid-lowering medications that significantly reduce the risk of cardiovascular events. However, they can have myotoxic effects ranging in severity from myalgias to rhabdomyolysis. This review focuses on recent progress in defining the clinical features and mechanism(s) of statin-induced myopathy. RECENT FINDINGS: Although severe myotoxicity is a very rare event, most recent studies suggest that myalgias and relatively low-level muscle damage may occur in a substantial number of patients treated with statins. Those taking medications that increase serum statin concentrations are at greater risk for severe muscle side-effects, as are those with a polymorphism in the gene encoding a hepatic statin transporter. Although the mechanism of muscle damage remains to be fully elucidated, a number of in-vitro studies suggest that inhibition of protein prenylation may underlie the myotoxic effects of statins, possibly through the induction of pro-apoptotic pathways. In addition, recent reports have indicated that statins may trigger an immune-mediated necrotizing myopathy with many features of polymyositis. SUMMARY: Severe myopathy is a rare and generally self-limited side-effect of statin medications. However, myalgias are much more common and limit their use in many patients. Recent evidence also suggests that statins are associated with the development of a unique form of immune-mediated myopathy. Awareness of this newly described entity is important, as these patients may require immunosuppressive therapy. SN - 1531-6963 UR - https://www.unboundmedicine.com/medline/citation/20827205/Statin_myopathy:_a_review_of_recent_progress_ L2 - http://dx.doi.org/10.1097/BOR.0b013e32833f0fc7 DB - PRIME DP - Unbound Medicine ER -